Word of the Day: Polyneuropathy

This blog post is archived and is no longer being updated. For the latest content, please visit the main Drugs & Health Blog page.
Image
Brain cells firing.

According to NIDA’s glossary, polyneuropathy is a “permanent change or malfunction of nerves.” “Poly” means “many,” so multiple nerves throughout the body such as in the arms, legs, hands, and feet are affected.

Possible symptoms of polyneuropathy are weakness, the feeling of pins and needles, or burning pain. In the most extreme cases, people can have trouble breathing and experience organ failure.

Many things can cause polyneuropathy, from genetics to a nutritional deficiency. But something else can also cause it—inhaling toxic, poisonous fumes, like those found in certain household products, in order to get high.

Long-term inhalant abuse can break down myelin, a fatty tissue that surrounds and protects some nerve fibers. Myelin helps nerve fibers carry their messages quickly and efficiently throughout the body and to the brain. Damaged myelin can lead to muscle spasms and tremors or even permanent difficulty with basic actions like walking, bending, and talking.

Don’t forget about sudden sniffing death, which can occur when inhaled fumes fill up the cells in the lungs with poisonous chemicals, leaving no room for the oxygen needed to breathe. This lack of oxygen can lead to nerve damage, suffocation, and even death.

Sudden sniffing death could occur during a person’s 100th time using inhalants or the first time. There’s no way to predict it.

Learn more about the consequences of abusing inhalants.

Find Help Near You

Use the SAMHSA Treatment Locator to find substance use or other mental health services in your area. If you are in an emergency situation, this toll-free, 24-hour hotline can help you get through this difficult time: call 1-800-273-TALK, or visit the Suicide Prevention Lifeline. We also have step by step guides on what to do to help yourself, a friend or a family member.

Related Articles

Say What? “Relapse”
July 2018

A person who's trying to stop using drugs can sometimes start using them again. Fortunately, treatment can help to lower...